Tornadoes · United States · Kansas · 2004
F0 tornado, Gorham to Russell, Kansas, July 7, 2004
From Gorham to Russell, this F0 tornado ran 0.5 miles across Russell County on July 7, 2004, touching down at 6:59 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 7, 2004
- Touchdown
- 6:59 PM CDT (23:59 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Russell County
- Touchdown point
- 38.900, -99.020
- Lift-off point
- 38.900, -99.020
- Record number
- 1393
What the Weather Service recorded
Brief touchdown in open country.
Brief touchdown in open country.
Brief touchdown in open country.
Brief touchdown in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
48 minutes of warning. NWS ICT issued a tornado warning for this county at 23:11 UTC, 48 minutes before the tornado touched down, in force until 00:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:06 UTC | 23:00 UTC | Severe Thunderstorm Warning | ICT |
| 22:55 UTC | 00:00 UTC | Severe Thunderstorm Warning | ICT |
| 23:11 UTC | 00:15 UTC | Tornado Warning | ICT |
| 00:10 UTC | 01:00 UTC | Tornado Warning | ICT |
| 00:52 UTC | 01:45 UTC | Tornado Warning | ICT |
| 01:36 UTC | 02:30 UTC | Tornado Warning | ICT |
| 01:58 UTC | 08:00 UTC | Flash Flood Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jul 7, 3:43 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 7, 3:43 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT WED JUL 7 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE PROGRESSION OF THE SUPERCELL STORM MOVING INTO CENTRAL KANSAS THIS EVENING AND REDEVELOPMENT AGAIN TONIGHT. TONIGHT: LATEST RADAR LOOP SHOWING A RIGHT MOVING SUPERCELL MOVING THROUGH EXTREME NORTHERN KANSAS. THIS STORM STILL APPEARS TO BE ELEVATED, BUT IT MAY BECOMING SURFACE BASED. SHEAR PROFILE FROM HILLSBORO LOOKS SOMEWHAT FAVORABLE FOR TORNADOES WITH 0-6KM SHEAR BETWEEN 35 TO 40 KTS. THIS SUPERCELL IS MOVING RATHER SLOW AROUND 20 MPH, BUT IT MAY SLOW DOWN EVEN MORE IF IT BECOMES ROOTED IN THE BOUNDARY LAYER. WOULD NOT EXPECT THIS SUPERCELL TO HANG ON MUCH PAST SUNSET, BUT WE WILL SEE. LATER TONIGHT WE SHOULD SEE MORE ELEVATED CONVECTION DEVELOP ACROSS CENTRAL KANSAS AS THE LOW LEVEL JET BEGINS TO FEED INTO THIS REGION AND STRENGTHENS THE ISENTROPIC UPGLIDE ESPECIALLY AROUND 310-315K. THIS SHOULD HELP YIELD TO SOME SCATTERED THUNDERSTORMS MAINLY AFTER 03Z IN CENTRAL KANSAS. SHEAR PROFILES STILL LOOK PRETTY FAVORABLE FOR ELEVATED SUPERCELLS WITH THE DIRECTION OF MOVEMENT SOUTHEAST AROUND 10 TO 20 MPH. THESE STORMS COULD GET EVOLVE INTO A LINE ECHO WAVE PATTERN IF THEY TAP THE DEEPER MOISTURE IN PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE DEWPOINTS CONTINUE TO CLIMB. IF THEY DO, THE STORMS WOULD MOST LIKELY BE COLD POOL DOMINATED. THURSDAY-FRIDAY: ALL OF THE MODELS EXCEPT FOR THE ETA SHOW THE UPPER LEVEL PATTERN BECOMING MORE ZONAL ACROSS THE NORTHERN PLAINS. THE ETA IS THE OUTLIER AND SHOWS ANOTHER MESOSCALE CONVECTIVE VORTICIY CENTER MOVING THROUGH EASTERN KANSAS AND WESTERN MISSOURI THURSDAY NIGHT. RIGHT NOW, I AM NOT GOING LET THIS MODEL SWAY ME INTO INSERTING POPS DUE TO LACK OF CONTINUITY WITH THE REST OF THE MODELS. OTHERWISE, WE SHOULD BECOME WELL CAPPED WITH TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AND NEAR 90 IN THE SOUTHEAST. SATURDAY-WEDNESDAY: NO REAL BIG CHANGES TO THIS PORTION OF THE FORECAST PACKAGE. MODELS CONTINUE TO ADVERTISE A NICE UPPER LEVEL WAVE MOVING THROUGH NEBRASKA AND IOWA. THIS WAVE MAY TRY TO PUSH THE FRONTAL BOUNDARY SOUTH INTO NORTHERN KANSAS LATE SATURDAY AFTERNOON AND EVENING AND PRODUCE SOME SCATTERED CONVECTION. WE WENT AHEAD AND MENTIONED POPS IN CENTRAL KANSAS SATURDAY EVENING. OTHERWISE, THE REST OF THE FORECAST LOOKS TO BE DRY AND HOT WITH A GOOD CAP IN PLACE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 95 72 92 / 30 10 5 10 HUTCHINSON 70 95 71 93 / 30 10 5 10 NEWTON 70 94 72 92 / 40 10 5 10 ELDORADO 69 94 72 92 / 40 20 5 10 WINFIELD-KWLD 70 94 73 92 / 30 20 5 10 RUSSELL 71 97 71 95 / 30 10 10 10 GREAT BEND 71 97 71 95 / 30 10 10 10 SALINA 70 94 71 94 / 30 10 10 10 MCPHERSON 70 94 71 93 / 30 10 5 10 COFFEYVILLE 69 90 73 90 / 50 40 5 10 CHANUTE 69 91 73 90 / 50 30 5 10 IOLA 69 90 73 90 / 50 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 18/COX
Hazardous weather outlook, Jul 7, 4:09 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 PM CDT WED JUL 7 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 PM CDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS WILL CONTINUE TO DIVE SOUTH INTO CENTRAL KANSAS BETWEEN 5 AND 8 PM THIS EVENING. THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LARGE HAIL, DAMAGING WINDS AND POSSIBLY A BRIEF TORNADO. THE BULK OF THESE STORMS WILL STAY NORTH OF HIGHWAY 56. TOWARDS MIDNIGHT, ANOTHER ROUND OF SCATTERED SEVERE STORMS WILL DEVELOP IN CENTRAL KANSAS. THESE STORMS WILL HAVE THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS AS THEY TRACK SOUTHEAST AROUND 20 MPH. THE BULK OF THESE STORMS WILL STAY EAST OF THE TURNPIKE, BUT A STORM OR TWO MAY CREEP INTO AREAS WEST OF THE TURNPIKE. THESE STORMS SHOULD EXIT SOUTHEAST KANSAS BEFORE 9 AM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS SATURDAY NIGHT. AT THIS TIME IT IS TO EARLY TO DETERMINE THE SEVERITY OF THE STORMS. PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED EARLY THIS EVENING AND POSSIBLY TOWARDS MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/COX
In the hours before
Local storm report, Jul 7, 6:17 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST N WALDO 39.12N 98.80W
07/07/2004 65 MPH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 7, 6:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LURAY 39.12N 98.69W
07/07/2004 1.75 INCH RUSSELL KS CO-OP OBSERVER
0620 PM TSTM WND GST LURAY 39.12N 98.69W
07/07/2004 60 MPH RUSSELL KS CO-OP OBSERVER
&&
BRWLocal storm report, Jul 7, 6:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL GORHAM 38.88N 99.02W
07/07/2004 1.00 INCH RUSSELL KS LAW ENFORCEMENT
&&
BRWLocal storm report, Jul 7, 6:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0634 PM FUNNEL CLOUD 2 S LURAY 39.09N 98.69W
07/07/2004 RUSSELL KS CO-OP OBSERVER
&&
CHANCELocal storm report, Jul 7, 6:35 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 5 SSE LURAY 39.06N 98.65W
07/07/2004 70 MPH RUSSELL KS TRAINED SPOTTER
0632 PM HAIL 5 SSE LURAY 39.06N 98.65W
07/07/2004 1.75 INCH RUSSELL KS TRAINED SPOTTER
&&
BRWLocal storm report, Jul 7, 6:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 2 W BARNARD 39.19N 98.08W
07/07/2004 60 MPH LINCOLN KS LAW ENFORCEMENT
&&
CHANCEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
12.0 hours before the tornado, 147 km from the path. July 7, 2004.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -264 J/kg
- Surface CAPE
- 27 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.7 K/km
Dodge City, (KDDC), 00:00Z
0.0 hours before the tornado, 147 km from the path. July 8, 2004.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Surface CAPE
- 3620 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
- 0-3 km lapse rate
- 8.1 K/km
The surface observations
Russell (RSL), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:07 UTC | 82.4 | 69.8 | 160° 24 kt | 29 | 1007.8 | |
| 22:24 UTC | 82.4 | 69.8 | 160° 17 kt | 24 | 1007.5 | VCTS |
| 22:53 UTC | 81 | 70 | 150° 18 kt | 22 | 1007.5 | TS |
| 23:53 UTC | 78 | 71 | 130° 19 kt | 1006.4 | -TSRA | |
| 00:26 UTC | 75.2 | 71.6 | 90° 31 kt | 35 | 1006.4 | +TSRA |
| 00:34 UTC | 73.4 | 71.6 | 50° 27 kt | 37 | 1006.4 | +TSRA BR |
| 00:39 UTC | 73.4 | 71.6 | 40° 31 kt | 36 | 1006.8 | +TSRA BR |
| 00:46 UTC | 71.6 | 69.8 | 20° 34 kt | 39 | 1007.1 | +TSRA BR |
| 00:53 UTC | 69 | 68 | 340° 25 kt | 32 | 1009.1 | +TSRA FG |
| 01:00 UTC | 64.4 | 64.4 | 360° 20 kt | 32 | 1008.8 | +TSRA FG |
| 01:11 UTC | 66.2 | 66.2 | 290° 16 kt | 1010.2 | +TSRA BR | |
| 01:14 UTC | 66.2 | 66.2 | 280° 18 kt | 1009.8 | +TSRA BR | |
| 01:17 UTC | 68 | 66.2 | 280° 7 kt | 1009.8 | +TSRA BR | |
| 01:39 UTC | 71.6 | 66.2 | 60° 27 kt | 38 | 1008.5 | TSRA BR |
| 01:53 UTC | 72 | 68 | 20° 14 kt | 24 | 1012.2 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the touchdown began at 23:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:48 UTC | HAIL 0.88 | 5 Sw Sylvan Grove | Lincoln, KS | |
| 22:10 UTC | TSTM WND GST 60 | Sylvan Grove | Lincoln, KS | |
| 22:22 UTC | HAIL 0.25 | 11 W Hunter | Osborne, KS | STANDING WATER IN DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST. |
| 22:22 UTC | HAIL 0.25 | 11 W Hunter | Osborne, KS | STANDING WATER IN DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST. |
| 22:22 UTC | HAIL 0.75 | 11 W Hunter | Osborne, KS | WATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST. |
| 22:22 UTC | HAIL 0.75 | 11 W Hunter | Osborne, KS | WATER STANDING IN THE DITCHES...DIME SIZED HAIL...VISIBLE WALL CLOUD TO THE WEST. |
| 22:35 UTC | HAIL 0.88 | 5 Se Waldo | Russell, KS | |
| 23:05 UTC | HAIL 2.75 | 16 S Osborne | Osborne, KS | POLICE REPORTED BASEBALL SIZED HAIL. NO SIGNIFICANT DAMAGE REPORTED TO VEHICLE. |
| 23:05 UTC | HAIL 2.75 | 16 S Osborne | Osborne, KS | POLICE REPORTED BASEBALL SIZED HAIL. NO SIGNIFICANT DAMAGE REPORTED TO VEHICLE. |
| 23:08 UTC | TSTM WND DMG | Waldo | Russell, KS | NUMEROUS TREE LIMBS DOWN. |
| 23:13 UTC | HAIL 1.75 | 2 N Waldo | Osborne, KS | |
| 23:17 UTC | TSTM WND GST 65 | N Waldo | Russell, KS | |
| 23:20 UTC | TSTM WND GST 60 | Luray | Russell, KS | |
| 23:20 UTC | HAIL 1.75 | Luray | Russell, KS | |
| 23:25 UTC | TSTM WND GST 0 | 9 Sw Osborne | Osborne, KS | 8 TO 10 INCH BRANCHES DOWN |
| 23:29 UTC | HAIL 2.5 | 5 Ene Victoria | Ellis, KS | |
| 23:29 UTC | HAIL 1 | Gorham | Russell, KS | |
| 23:30 UTC | HAIL 2.75 | 10 Sw Osborne | Osborne, KS | |
| 23:32 UTC | TSTM WND GST 70 | 5 Sse Luray | Russell, KS | |
| 23:32 UTC | HAIL 1.75 | 5 Sse Luray | Russell, KS | |
| 23:34 UTC | FUNNEL CLOUD | 2 S Luray | Russell, KS | |
| 23:59 UTC | TSTM WND GST 59 | Luray | Russell, KS | COURTESY KSNW WEATHERLAB. |
| 23:59 UTC | TORNADO | 1 N Gorham | Russell, KS | TORNADO ON THE GROUND JUST NORTH OF GORHAM REPORTED BY CITY POLICE. |
| 00:00 UTC | HAIL 2.5 | 2 N Gorham | Russell, KS | |
| 00:03 UTC | FUNNEL CLOUD | 3 Sw Luray | Russell, KS | |
| 00:04 UTC | TORNADO | 3 Ese Waldo | Russell, KS | TORNADO ON THE GROUND AND MOVING TO THE SOUTH. |
| 00:06 UTC | HAIL 1 | 3 W Russell | Russell, KS | |
| 00:15 UTC | TSTM WND DMG | 6 Nw Natoma | Rooks, KS | TREES 12 TO 14 INCHES IN DIAMETER BLOWN DOWN. |
| 00:17 UTC | HAIL 0.75 | 6 S Alton | Osborne, KS | |
| 00:21 UTC | TSTM WND GST 70 | Luray | Russell, KS | |
| 00:23 UTC | TORNADO | 1 S Russell | Russell, KS | BRIEF TOUCH DOWN AND THEN WENT BACK UP. |
| 00:39 UTC | TORNADO | 1 Sw Russell | Russell, KS | BRIEF TOUCHDOWN |
| 00:40 UTC | TSTM WND DMG | 1 S Codell | Rooks, KS | STORAGE SHED DESTROYED |
| 00:40 UTC | TSTM WND DMG | 1 S Codell | Rooks, KS | STORAGE SHED DESTROYED |
| 00:45 UTC | TSTM WND DMG | 7 E Damar | Rooks, KS | POWER POLES DOWN ON HIGHWAY 11 |
| 00:45 UTC | TSTM WND DMG | 7 E Damar | Rooks, KS | POWER POLES DOWN ON HIGHWAY 11 |
| 00:45 UTC | HAIL 0.75 | 1 S Codell | Rooks, KS | |
| 00:45 UTC | HAIL 0.75 | 1 S Codell | Rooks, KS | |
| 00:45 UTC | HEAVY RAIN 2 | 6 Nw Natoma | Rooks, KS | |
| 00:47 UTC | TORNADO | 1 S Russell | Russell, KS | SPOTTER REPORTED A BRIEF TOUCH DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of July 7, 2004
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 7 | 1:58 PM CDT | F0 | Liberty, TX | 0.2 | 25 | $3,000 | ||
| July 7 | 3:30 PM CDT | F0 | Mitchell, KS | 0.5 | 25 | |||
| July 7 | 4:32 PM PDT | F0 | Tulare, CA | 0.0 | 40 | |||
| July 7 | 6:55 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 7:05 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 7:45 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 7:53 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 7:53 PM CDT | F0 | Rooks, KS | 0.1 | 25 | |||
| July 7 | 7:56 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:03 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:10 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:15 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:15 PM CDT | F0 | Russell, KS | 0.7 | 100 | $50,000 | ||
| July 7 | 8:23 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:30 PM CDT | F0 | Russell, KS | 0.9 | 100 | $70,000 | ||
| July 7 | 8:30 PM CDT | F1 | Russell, KS | 1.5 | 125 | $100,000 | ||
| July 7 | 8:34 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:37 PM CDT | F0 | Russell, KS | 0.5 | 75 | |||
| July 7 | 8:37 PM CDT | F0 | Ellis, KS | 0.3 | 50 | |||
| July 7 | 8:40 PM CDT | F0 | Ellis, KS | 0.1 | 50 | |||
| July 7 | 8:44 PM CDT | F0 | Barton, KS | 0.5 | 75 | |||
| July 7 | 9:03 PM CDT | F0 | Barton, KS | 0.5 | 75 | |||
| July 7 | 9:13 PM CDT | F0 | Barton, KS | 0.5 | 75 | |||
| July 7 | 9:27 PM CDT | F0 | Barton, KS | 0.5 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.